CureZone   Log On   Join
Re: Horrible reaction from niacin flush, what's going on?
 
WhoAreYouNormally Views: 2,131
Published: 5 years ago
 
This is a reply to # 2,306,986

Re: Horrible reaction from niacin flush, what's going on?


http://livertox.nih.gov/Niacin.htm

OVERVIEW
Niacin



Introduction

Niacin, also known as nicotinic acid and vitamin B3, is a water soluble, essential B vitamin which, when given in high doses, is effective in lowering low density lipoprotein (LDL) cholesterol and raising high density lipoprotein (HDL) cholesterol, which makes this agent of unique value in the therapy of dyslipidemia. Niacin can cause mild-to-moderate serum aminotransferase elevations and high doses and certain formulations of niacin have been linked to clinically apparent, acute liver injury which can be severe as well as fatal.

Background

Niacin (nye" a sin) is a soluble B vitamin and pyridine derivative and an essential dietary element, deficiency of which causes pellagra. The recommended dietary allowance (RDA) of this vitamin is 14 to 16 mg daily in adults, and slightly more for pregnant women (18 mg) and less for children (2 to 12 mg). Niacin given at or around these doses is not associated with significant side effects or liver injury. Niacin is a component of most multivitamin and vitamin B preparations in concentrations close to the minimum daily requirement, which are not effective in lowering lipid levels. Niacin is also found in many herbal mixtures and energy drinks, but generally in low or modest doses.

The doses of niacin used in the therapy of hyperlipidemia are far higher than the RDA and are generally in the range of 1 to 6 grams daily. When given at these doses, niacin has been shown to increase HDL and lower LDL cholesterol levels and to decrease rates of cardiovascular events in high risk individuals. The mechanism of action of niacin in hyperlipidemia is not well understood, but is believed to be related to inhibition of cAMP signaling pathways in adipocytes, which results in decreased release of lipids from fat cells. Niacin was officially approved for use in the United States in 1957 and is still widely used, although its role in management of hyperlipidemia in patients taking statins and other cholesterol lowering agents remains uncertain and controversial. Regular niacin is available in multiple generic forms, under several brand names (including Niacor), in many concentrations as either tablets or capsules from 50 to 1,000 mg each. When used to treat hyperlipidemia, regular niacin is generally referred to as intermediate release [IR] niacin. IR-niacin must be taken several times daily and is associated with a high rate of cutaneous flushing. The recommended dosage for hyperlipidemia is 1 to 6 grams daily, starting at low doses (100 mg three times daily) and increasing at weekly intervals based upon tolerance and effect. Sustained release [SR] formulations of niacins have been developed which are available over-the-counter. SR niacin can be taken once daily and is less likely to cause flushing, but is not approved for use in hyperlipidemia and has been associated with a high rates of hepatotoxicity in some studies. Extended release (ER) capsules and tablets of niacin are available in concentrations ranging from 125 to 1,000 mg, which are approved for use in hyperlipidemia and have not been associated with a higher rate of hepatotoxicity compared to regular niacin. Niacin ER is available by prescription and over-the-counter in generic forms and under several brand names such as Niaspan and Niobid. The recommended daily dosage of niacin ER ranges from 500 to 2,000 mg generally given once daily at bedtime. Niacin is also available in combination with other lipid lowering drugs such as lovastatin (Advicor). Common side effects of niacin include nausea, fatigue, pruritus and flushing; flushing being a major dose-limiting side effect.

Hepatotoxicity

Niacin in doses above 500 mg daily causes transient, asymptomatic elevations in serum aminotransferase levels in up to 20% of people. The elevations are rarely greater than 3 times the upper limit of the normal range and usually resolve spontaneously even with continuation of the drug. The effect is partially dose related and is more common with doses above 3 g/day. In some patients, there is an overall decrease in serum proteins synthesized by the liver and, in some instances, coagulopathy with an increase in prothrombin time and decline in serum albumin, coagulation factors and apolipoproteins. These changes resolve rapidly upon stopping therapy and may not recur with lower doses.

Niacin can also cause serious hepatotoxicity, but this is uncommon. Significant hepatotoxicity is particularly common with high doses of sustained release niacin. In many cases, the injury becomes apparent after a dose increase or after switching from the regular crystalline to a sustained release form. The pattern is primarily hepatocellular, although cases with a cholestatic pattern have been described. The patients present with jaundice, itching, nausea, vomiting and fatigue. When the injury is the result of switching from the crystalline to the sustained release form, the injury may present acutely within days or a few weeks with a prodromal period of nausea, vomiting and abdominal pain, that is followed by jaundice and pruritus. Early during the injury serum aminotransferase levels are very high and then usually fall rapidly with discontinuation or dose lowering. The clinical phenotype resembles acute hepatic necrosis, suggesting a direct toxic effect. Imaging studies of the liver may reveal areas of hypodensity ("starry sky liver") interpreted as focal fatty infiltration that resolves after stopping the drug. Liver biopsy typically shows varying degrees of centrolobular necrosis with only mild inflammation.

Mechanism of Injury

The mechanism of hepatotoxicity is assumed to be an intrinsic toxic reaction related to high serum levels of niacin that overwhelm the high affinity, low concentration nicotinic acid receptors (that are responsible for the flushing response). The finding that niacin can be restarted at lower doses after an episode of clinically apparent injury indicates that the hepatic damage is unlikely to be idiosyncratic or due to hypersensitivity.

Outcome and Management

Niacin hepatotoxicity appears to be dose dependent and more common with the sustained release form of the drug. Hepatotoxicity is less common with regular, crystalline niacin or extended release niacin. Most cases are mild and resolve rapidly upon stopping the medication, although in some instances, the injury is acute and severe and progresses to liver failure that is fatal or requires emergency liver transplantation. Complete resolution of the clinical symptoms is expected within days of stopping niacin, whereas serum enzyme elevations may require several weeks or months to resolve. Rechallenge with the same form leads to rapid recurrence and should be avoided. If the injury occurred after switching to a SR formulation, the crystalline form of niacin may be restarted at a lower dose and with caution.

--------------------------------------

being dismissive about potentially serious reactions gives us a good window into parazapper's so called knowledge base of health information.

Niacin is known to cause adverse reactions in a small subset of people. There are other ways to detoxify rather than putting yourself at risk.

Your (OP) reaction was obviously serious and how anyone could relegate it into the allopathic wastebin term of 'anxiety' is highly irresponsible to say the least, but sadly not unexpected from this source.

 

 
Printer-friendly version of this page Email this message to a friend
Alert Moderators
Report Spam or bad message  Alert Moderators on This GOOD Message

This Forum message belongs to a larger discussion thread. See the complete thread below. You can reply to this message!


 

Donate to CureZone


CureZone Newsletter is distributed in partnership with https://www.netatlantic.com


Contact Us - Advertise - Stats

Copyright 1999 - 2021  curezone.org

0.406 sec, (4)